Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 180, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 30, 2004, 10:58 AM MDT for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2004, 10:58 AM MDT (16:58 UTC)
- Expired
- Sep 30, 2004, 5:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 301658
FFWMAF
NMC015-302300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM MDT THU SEP 30 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 500 PM MDT
* AT 1043 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING CONTINUING ACROSS PORTIONS OF EDDY COUNTY FROM RUNOFF
OF EARLIER RAINFALL. FLOODING ALONG DARK CANYON AND ROCKY ARROYO
WILL CONTINUE TO CAUSE FLOWING WATER UP TO 4 FEET HIGH OVER
HIDALGO ROAD...STATE ROUTE 137...BOYD AND RADIO STREETS...AND
NUMEROUS OTHER ROADS ON THE SOUTH SIDE OF CARLSBAD AND SURROUNDING
RURAL AREAS.
LOCAL OFFICIALS REPORT MOTORISTS GOING AROUND POLICE BARRICADES IN
CARLSBAD TO DRIVE ON FLOODED ROADWAYS. THIS IS EXTREMELY DANGEROUS
MOST FLOODING DEATHS ARE PREVENTABLE...IT IS NEVER SAFE TO DRIVE ON
FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN
QUICKLY CARRY AWAY YOUR VEHICLE.
TURN AROUND... DONT DROWN
LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
3201 10484 3296 10483 3297 10380
$$1 follow-up statement
000
WGUS74 KMAF 302025
FFSMAF
NMC015-302300-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM MDT THU SEP 30 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM MDT FOR EDDY
COUNTY...
AT 220 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
ROADS REMAIN CLOSED DUE TO FLOWING WATER FROM EARLIER HEAVY
RAINFALL.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ADDITIONAL
THUNDERSTORMS DEVELOPING OVER WESTERN EDDY COUNTY. THIS ACTIVITY MAY
INCREASE IN INTENSITY AS IT MOVES EAST ACROSS THE COUNTY THROUGH 4
PM MDT PRODUCING ANOTHER ROUND OF HEAVY RAINFALL.
DO NOT DRIVE YOUR VEHICLE AROUND POLICE BARRICADES ON FLOODED
ROADWAYS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.
LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484 3201 10484
3296 10483 3297 10380
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 8:46 AM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 30, 8:46 AM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 946 AM CDT THU SEP 30 2004 .UPDATE... HAVE SENT AN UPDATE TO THE GRIDS/FORECAST TO REFLECT CURRENT TRENDS. BROAD PRECIP SHIELD NOW MOVING INTO THE EASTERN ZONES. UPPED COVERAGE OF RAIN ACROSS THOSE AREAS. A QUICK LOOK AT FORECAST DATA SUGGEST AN INCREASE IN POPS REQUIRED FOR THIS EVENING...AS MODELS INITIATE CONVETION ALONG A WEAK WIND SHIFT/TROUGH OVER THE CENTRAL PARTS OF THE FA. AGREE WITH SPC DAY 1 OUTLOOK AND INCLUDED MENTION OF SEVERE IN ZONES OVER THE CENTRAL/EASTERN BASIN. .PREVIOUS DISCUSSION... LAST DAY OF THE RAINIEST MONTH IN MANY YEARS ENDS WITH A THUNDERSTORM COMPLEX MOVING OUT OF SOUTHEASTERN NM THIS MORNING INTO WESTERN PERMIAN BASIN WITH HEAVY RAINFALL AND SOME FLASH FLOODING. THEREFORE DID NOT HAVE TIME TO MAKE MUCH IN THE WAY OF CHANGES TO CURRENT FORECAST. PRECIP DEVELOPED IN RESPONSE TO UPPER TROUGH CENTERED OVER NEVADA WITH SHORTWAVES ROTATING AROUND THE BASE AND INTO THE AREA. GFS... WHICH HAS BEEN DOING BETTER JOB RECENTLY WITH WET PATTERN... INDICATES MORNING STORM COMPLEX WILL ROLL ACROSS THE REST OF THE PERMIAN BASIN DURING THE DAY WITH LIGHTER PRECIP EXTENDING TO THE SOUTH ACROSS LOWER TRANS PECOS. WILL INCREASE POPS TODAY AND MAY HAVE SOME LINGERING PRECIP THIS EVENING MAINLY EAST AS A SHORTWAVE STRETCHES OUT AND DRAGS ACROSS THE AREA. SPC HAS SLIGHT RISK SEVERE NORTHEAST OF A SEMINOLE... ANDREWS... TO MIDLAND LINE... NOT PLANNING ON MENTIONING IN ZONES BUT WILL IN HWO. AS FAR AS UPPER TROUGH MODELS SHEAR IT APART TAKING THE NORTHERN PORTION OVER THE CENTRAL AND NORTHERN PLAINS FRIDAY... WHILE RETROGRADING THE SOUTHERN PORTION BACK OVER THE PACIFIC. ALL THAT TO SAY THE BEST ENERGY SHOULD STAY NORTH OF TEXAS BUT STILL MAY HAVE A SHORTWAVE OR TWO. SURFACE TROUGH WILL DRAG EAST ACROSS THE AREA ON FRIDAY AND HELP PROVIDE LOW LEVEL FOCUS FOR CONVECTION AND SET THE WAY FOR APPROACHING COLD FRONT. ETA INDICATING FRONT WILL MOVE INTO NORTHERN CWA BETWEEN SUNSET FRIDAY AND MIDNIGHT PUSHING TO THE RIO GRANDE BY MORNING SATURDAY. FRONT HAS GOOD COLD PUSH TO IT AND SHOULD SLAM INTO THE AREA WITH A GUSTY NORTHEAST WIND... MODELS DEVELOP PRECIP MAINLY ALONG EASTERN PORTIONS OF FRONT. BY MIDDAY SATURDAY GRADIENT SHOULD RELAX SOME WITH WIND SLOWING DOWN. SUNDAY THROUGH MID WEEK WILL HAVE A BROAD UPPER RIDGE OVER THE AREA WITH TEMPERATURES RECOVERING AND SOME CHANCE FOR ADDITIONAL PRECIP. WILL TWEAK TEMPS BUT LEAVE REST OF EXTENDED FORECAST AS IS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 82 62 83 55 / 60 20 20 10 CARLSBAD NM 80 57 82 54 / 20 10 0 10 DRYDEN TX 85 62 86 62 / 30 20 20 20 FORT STOCKTON TX 84 61 84 58 / 30 20 10 20 GUADALUPE PASS TX 74 54 76 49 / 20 10 0 10 HOBBS NM 82 58 82 52 / 30 10 0 0 MARFA TX 77 50 78 51 / 30 20 0 20 MIDLAND INTL AIRPORT TX 82 61 84 56 / 50 20 10 10 ODESSA TX 82 62 84 56 / 50 20 10 10 WINK TX 88 61 90 57 / 30 20 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72
Hazardous weather outlook, Sep 30, 4:00 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 AM CDT THU SEP 30 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 500 AM CDT (400 AM MDT) THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...GENERALLY EAST OF A SEMINOLE...ANDREWS...MIDLAND...GARDEN CITY LINE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY THUNDERSTORM...ESPECIALLY IF DEVELOPMENT OCCURS ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN...WHERE RAINFALL HAS BEEN HEAVIEST OVER THE PAST SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TODAY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:03 PM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| Sep 29, 11:48 PM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
| Sep 30, 5:00 AM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| Sep 30, 2:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| Sep 30, 5:00 PM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.